Wednesday, July 20, 2011

Update...

NaBloPoMo... day 20

I just realized that I never updated anyone about Justin's seizures... shame on me.

I went back today and read that post. The one that shared the Epilepsy diagnosis. I cried! 
I cried even more when I read the comments again. 

You guys are so awesome... but you still made me cry!

Anyway... its been about 3 1/2 months since Justin was diagnosed with Absent Seizures. Would you believe that we are JUST NOW getting the medication straightened out? We picked up our first increased prescription today.

We have been given three... he has taken two of them.

Medication #1: Zarontin- Justin was only on Zarontin for about 11(ish) days because he ended up having a severe reaction to it. What started out as "noticeable mood changes and not sleeping well"; turned into severe stomach pain and vomiting.
The day I decided to stop the medication I took him to his pediatrician... I had him checked out head to toe. Had blood work done and made sure there was nothing else to blame this on before I called the neurologist and said that's enough. That morning was the last dose he had. I watched my son double over in pain for a few more days while the medication worked its way out of his system. He didn't even want to play... not even the PlayStation. He also missed 4 days of school.

Medication #2: Lamictal XR - HELL NO!!! When the office called me about the new medication, they said we would need to come pick up a "starter kit". She said she was going to put the directions on it along with some things to look for. Okay!

Anthony drove out there. When I came home from work I started checking out this medication. I was instantly worried that it would take FIVE WEEKS to wean Justin onto it. FIVE! WEAN! FIVE?!
Wean to the point of only take half the dose every other day for the first two weeks.

I called the pharmacist.

I asked her if it takes 5 weeks to wean on... how long before he can get off in the event of another reaction. Yeah! 5 weeks.

The other issue was that it is known to cause a severe rash. As rash that could "cause hospitalization and in some cases death". I was to call at the "first sign" of any rash. There were other concerns... and in the end, my gut said not to do it.

Of course, that was on a Friday. I had to wait until Monday morning, but I called back and told them to give us something else.

Medication #3: Depakote- This is what he "usually" prescribes for this kind of seizure, but one of the side effects is rapid weight gain. The doctor didn't want me to have to deal with Justin gaining a ton of weight because of Diabetes. When I asked "how much"... he said "like 10 pounds in a month".

When it came down to it I said, "I will take my chances with the weight".

We've been on the Depakote for about two months now. We recently had to increase the dose because Justin was still having seizures. So far there has been no bad reaction and the increase seems to be working. Thank God!

As for me... I'm trying to plant that smile. I am okay if I don't talk about it. I am okay if I don't tell you the story about the mall parking lot. I am okay if I don't tell you about taking pictures(flash bulbs) over spring break . I am okay if I don't think about it at all.

Kind of in an "avoidance" stage, I guess. I have pushed it so far to the back of my mind that I forget its there until its time to take the medicine or he has a seizure.

I know it could be worse... but he is MY baby and it hurts when he is faces with these challenges.

Here's to no more surprises; and if there are... please let me coincidentally have another bottle of wine. Then again, I might need something a little stronger if anything else sneaks up on me.

Happy Wednesday
















  

14 comments:

Meri said...

I'm glad you went with your gut. I trust your gut too. :)

Thank you for the update. I'm SO SO glad this one hasn't yielded any side effects. Not even weight gain?

Hope and pray this new dosage does the trick! <3

Amy said...

Always trust your Mommy gut. 5 w-e-e-k-s to wean on and off? Yikes! It's 2011 and that is the best they've got?

I guess my initial reaction to all this is anger. Really? T1D and epilepsy? Questioning God's plan would certainly be my first thought. Just how much stress does a parent need? Your burdens are too heavy, my sweet. I am amazed at the strength you have . . . even 'letting the thoughts run in and out quickly takes strength.

Thank you for sharing and letting us in on a wee bit if your pain and fears. I am confident your peeps will comment with love and support. Maybe that will help a little . . . lighten the burden and fill your spirit.

Love you Lovely Lora!!!!!

Stephanie said...

Good for you for trusting your gut! I am so sorry that you and Justin have to go through all of this. It's one thing to deal with T1...but adding something else onto it is just plain not fair. ((hugs))

Alexis Nicole said...

Thank you for the update twin!

Those other meds sound so awful what a lil weight compared to well...ugh. so happy its working so far with no side effects. Praying it continuesand you can find some peace.

If you neeed to chat I'm here. Love ya!

sky0138 said...

I'm new to your blog Lora...but I just wanted to tell you that I think you are one amazing Momma. I am so sorry that you are having to go through this :o( Sending strength your way!!

Reyna said...

Hey, thanks for updating us. I was wondering what medication he ended up on and how he was doing. I am sure some avoidance is needed to cope and, in time, you will process it all Lora. (((HUGS)))

Un-Apologetic Diabetic said...

My heart really goes out to you Lora. I hope they get the right amount of medication to stop the seizures without the awful side effects. Why do medications always have the most horrific side effects?!?!? Makes me crazy. Big prayers and hugs sent your way.

Tracy1918 said...

I'm so sorry you're having to go through this. Glad you are trusting your instincts. I will pray that God gives you wisdom.....and peace.

Love ya!

Shannon@ The New Normal Life said...

I am so sorry you have been faced with all this. I hope you know that we love you and are here to support you. You are a supper momma and I apprciaite you sharing your blog, your stories and your feelings. Big hugs and love your way

Hallie said...

Boy, I went back and read the comments and I sure know it say things eloquently, huh? "This blows". But you know what? It does. I'm so glad you trusted your gut and so glad that the meds seems to be working. I swear I'm going to move down there and then I can be there to help you or drink with you or go shoe shopping or something. I know you're scared. Deal with it however you want - whether it's avoidance or something else (well, unless it's like alcoholism or drugs or something...). I'm totally rambling. Just know that I LOVE you and Justin - we all do. And we think of you often and pray for you and that we are ALWAYS here for you day or night. Just a phone call away. ((HUGS))

Denise aka 'Mom of Bean' said...

Glad that you went with your gut about the meds! How frustrating to go through that long process and that the one that seems to be 'it' wasn't presented first because of T1.
We are always here to help lighten the load...even if it just to read a venting post and remind you that we love you....because we do!!!

Healthtec Software said...

It is hard to face a health issue yourself but devastating to see your child go through the hardship of fighting for life and peace with the medicines which are not good enough and cause hundred side effects...wish you both well.EMR

Denise said...

Ugh! Sending love and hugs and best wishes that the medication works with little side effects.

Misty said...

Sorry that I'm late commenting here, but I want you to know that even though it is easier to avoid it and not talk about it all the time, I have never stopped thinking about you guys and praying for strength for you all through this. You have done a great job of working through your "choices" (as if thats the right word!) of medication and I will continue to pray that this path will work for Justin. Many hugs to you and to J!

Related Posts Plugin for WordPress, Blogger...